Alert archive / Oklahoma / Tornado Warnings in 1995

Tornado Warning 31, NWS Norman, OK

May 3, 1995Jefferson County, Stephens County, Oklahoma

NWS Norman, OK issued this tornado warning at May 3, 1995, 8:30 PM CDT for Jefferson County, Stephens County, Oklahoma. It was in force for 30 min.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 3, 1995, 8:30 PM CDT (01:30 UTC)
Expired
May 3, 1995, 9:00 PM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Jefferson County, OK, Stephens County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1995-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1995-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 040133
TOROKC
OKC067-137-040200-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
830 PM CDT WED MAY 03 1995

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 900 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     JEFFERSON AND SOUTHERN STEPHENS

INCLUDING THE FOLLOWING LOCATIONS
     ALMA...COMANCHE...CORNISH...LOCO AND RINGLING

AT 830 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 
NEAR THE STEPHENS COUNTY LINE 15 MILES NORTHWEST OF RINGLING...
MOVING EAST-SOUTHEAST AT 35 MPH.

BASEBALL SIZED HAIL HAS BEEN REPORTED NEAR COMANCHE.

DOPPLER RADAR INDICATES THAT A TORNADO MAY FORM AT ANYTIME. TAKE
COVER NOW.  BASEMENTS OFFER THE BEST PROTECTION.  OTHERWISE...
GO TO A SMALL INTERIOR ROOM SUCH AS A CLOSET OR BATHROOM ON THE
LOWEST FLOOR.  AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR
REINFORCED SHELTER OR TAKE COVER IN A DITCH OR CULVERT.

THIS STORM MAY ALSO PRODUCE HAIL UP TO BASEBALL SIZE...OR
LARGER.

&
LAT...LON 3401  9758 3419  9796 3441  9797 3442  9759
DA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 3, 3:59 AM CDT, 16 hours 31 minutes earlier.

Area forecast discussion, May 3, 3:59 AM CDT, 16 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OKLAHOMA
400 AM CDT WED MAY 3 1995

ANOTHER COOL DAY IN STORE...  LGT PCP WILL LIKELY CONT THIS MORNING THEN
INCREASE THIS AFTERNOON AS UPPER SYSTEM APPROACHES.  POPS WILL NOT BE
HIGH HOWEVER...DUE TO THE SPOTTY NATURE OF PRECIP. SOUTHERN ZONES ARE IN
SLGT RISK AREA AND THIS SEEMS REASONABLE.  BREAKS IN CLOUDS SHOULD ALLOW
SOME HEATING TODAY AND MID LEVEL LAPSE RATES PROGGED TO APPROACH 20
DEGREES.  THINK HAIL WILL BE THE MAIN THREAT DUE TO COLD NATURE OF
AIRMASS AND WIND SHEAR PROFILES. SFC WINDS WILL SLACKEN TODAY AS SFC LOW
MOVES OVER WRN ZONES. MOS SEEMS TO REFLECT CLOUDS AND COOL AIRMASS SO
WILL NOT STRAY TOO FAR FROM MOS TEMPS.

FCSTID=10
HBR   71  50  71  51 / 20  30  0   0
OKC   67  54  72  53 / 30  40  0   0
SPS   74  53  75  54 / 20  30  0   0
GAG   65  48  67  47 / 20  20  0   0
PNC   63  50  68  50 / 40  50  10  0
DUA   67  56  73  53 / 20  50  30  0

.OKC...NONE.
.TX...NONE.

In the hours before

Local storm report, May 3, 7:25 PM CDT, 1 hour 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
725 PM CDT WED MAY 3 1995

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1833 PM    FRIENDSHIP               OK    1 INCH HAIL
5/3/95     JACKSON

1840 PM    1SE OF FRIENDSHIP        OK    11/4-11/2 HAIL
5/3/95     JACKSON

1842 PM    1 S 11/2 E FRIENDSHIP    OK    21/2 INCH HAIL
5/3/95     JACKSON

1907 PM    3 E SNYDER               OK    3/4 INCH HAIL
5/3/95     KIOWA

ZIG
Local storm report, May 3, 7:35 PM CDT, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
735 PM CDT WED MAY 3 1995

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1926 PM    3 SE ROOSEVELT           OK    1 INCH HAIL
5/3/95     KIOWA

1928 PM    IN INDIAHOMA             OK    3/4 INCH HAIL
5/3/95     COMANCHE

ZIG
Local storm report, May 3, 8:13 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
810 PM CDT WED MAY 3 1995

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1945 PM    2SE COOPERTON            OK    1 INCH HAIL
5/3/95     KIOWA

1945 PM    5 W OF LAWTON            OK    .88 INCH HAIL
5/3/95     COMANCHE

1948 PM    SW CORNER OF LAWTON      OK    1 INCH HAIL
5/3/95     COMANCHE

1944 PM    IN TIPTON                OK     .88 INCH HAIL
5/3/95     TILLMAN

1951-2000PM IN LAWTON(NRS REPTS)    OK     1 INCH TO 11/2
5/3/95     COMANCHE                        COVERING GROUND TO 1 INCH
                                           AT SOME LOCATIONS.

1950 PM    21/2 E COOPERTON         OK     13/4 INCH HAIL
5/3/95     KIOWA

ZIG

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:10 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa50 min
May 3, 7:39 PM CDTSevere Thunderstorm WarningOUNTillman51 min
May 3, 7:47 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa43 min
May 3, 7:59 PM CDTSevere Thunderstorm WarningOUNCaddo26 min
May 3, 8:06 PM CDTSevere Thunderstorm WarningOUNStephens54 min
May 3, 8:26 PM CDTSevere Thunderstorm WarningOUNJefferson49 min
May 3, 8:48 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson57 min
May 3, 9:32 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Love, Marshall58 min
May 3, 10:28 PM CDTSevere Thunderstorm WarningOUNBryan62 min
May 3, 10:28 PM CDTSevere Thunderstorm WarningOUNMarshall32 min

Nearby

Tornado Warnings in Oklahoma, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.